Massachusetts, 2008

Flash Flood and Flooding in Massachusetts, August 7, 2008

August 7, 2008 · NWS BOX · 29 events in 5 counties and zones

An unstable atmosphere and plenty of sunshine led to widespread severe weather across Southern New England. Cold upper level temperatures allowed large hail to form and form it did with one report of two inch diameter hail in Marlborough, Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$199,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An unstable atmosphere and plenty of sunshine led to widespread severe weather across Southern New England. Cold upper level temperatures allowed large hail to form and form it did with one report of two inch diameter hail in Marlborough, Massachusetts. There was heavy rain associated with some of the storms as well which resulted in some urban flooding and some flash flooding in Worcester, Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 7, 9:24 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 7, 9:24 AM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1024 AM EDT THU AUG 7 2008

.SYNOPSIS...
AN UPPER LEVEL POOL OF COLD AIR...HIGHLY UNUSUAL IN ITS SUMMERTIME
PERSISTENCE OVER THE NE USA...WILL CONTINUE THROUGH THE WEEKEND...
RESULTING IN SLIGHTLY BELOW NORMAL TEMPERATURES ALONG WITH SCATTERED
MAINLY AFTERNOON/EVENING STRONG THUNDERSTORMS. A THREAT FOR A BOUT OF
HEAVIER RAINS MAY DEVELOP SOMETIME IN THE MON-WED PERIOD.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCT SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON INTERIOR.

CLOUDS ARE ERODING IN THE CT VALLEY AND EXPECT SUNSHINE TO INCREASE
ACROSS REST OF INTERIOR INTO EARLY AFTERNOON. LOW CLOUDS WILL BE
SLOWER TO DEPART NEAR THE COAST WITH ONSHORE FLOW AND AS A RESULT
INSTABILITY WILL BE LESS IN THIS REGION.

MODIFIED BDL SOUNDING FOR 80/65 YIELDS MLCAPES OF 1500 J/KG AND GFS
MLCAPES SHOW 1000-1500 J/KG DEVELOPING IN THE INTERIOR WHICH LOOKS
REASONABLE GIVEN EXPECTED SUNSHINE.

COLD TEMPS ALOFT WITH -15C AT 500 MB AND STEEP MID LEVEL LAPSE RATES
SUGGEST CONVECTION WILL BE FAIRLY WIDESPREAD ACORSS SNE THIS
AFTERNOON AND THIS IS REFLECTED IN VARIOUS MODEL QPF AND SREF
POPS...SO WE HAVE LIKELY TO CATEGORICAL POPS EVERYWHERE EXCEPT SOUTH
COAST WHERE CHC. HOWEVER...MAX MLCAPES AND HIGHER SREF CAPE PROBS
CONFINED TO INTERIOR WHERE BEST CHC FOR SEVERE. WIND FIELD
DECREASING THIS AFTERNOON WITH WINDS THROUGH 500 MB DECREASING TO
LESS THAN 25 KTS RESULTING IN A WEAKLY SHEARED ENVIRONMENT. SO DO
NOT EXPECT AN ORGANIZED MULTICELLUAR SEVERE EVENT. THIS WILL BE MORE
OF A PULSE ENVIRONMENT WITH LARGE HAIL THE PRIMARY THREAT GIVEN COLD
TEMPS ALOFT. USED SREF CAPE PROBS TO DELINIATE AREA OF ENHANCED
WORDING...MAINLY WEST OF MHT-SFZ.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
TONIGHT...GFS HIGHLY UNSTABLE...ESP S COAST. WE COULD SEE CLUSTERS
OF NEAR SVR STG TSTMS S COAST MOVING NEWD INTO RI/SE MASS DURING THE
NIGHT? NOT THE USUAL STATE OF CONVECTIVE AFFAIRS HERE BUT THERE IS
DEEPENING SSW FLO ALL LVLS WITH LOTS OF CAPE...A HINT OF AN 850
JET...ALBEIT WEAK. COULD BE A LONG DAY/NIGHT.

FRI...LOOKS VERY UNSTABLE E MASS BUT THERE MAY BE SOME DRYING ALOFT AND
THAT COULD LIMIT THE POTENTIAL FOR SVR STORMS. 00Z/7 GFS BUFKIT OUTPUT
SUGGESTS FRI A BIGGER DAY THAN TODAY. WELL DEAL WITH TOMORROWS
THREAT LATER TODAY BUT ALREADY WEVE ENOUGH CONFIDENCE TO HAVE GUSTY
WINDS AND SMALL HAIL IN THE FCST...COULD BE ONGOING IN THE MORNING
ERN MASS.

TEMP FCST IS 00Z/7 GFS MAVMOS GUIDANCE. WIND FCST A 50/50 BLEND OF
00Z/7 NAM GFS MOS. CLOUD FCST A 50/20/30 BLEND OF 00Z/7 GFS
MOSGUIDANCE/GFS AND NAM RH ALGS. GUSTS DRIVEN BY THE 00Z/7 NAM MXG HT
CALCULATIONS AND GFS WIND GUST ALG.

HYDRO: PLS NOTE...CT RVR VALLEY COUNTIES APPEAR VULNERABLE TO FLASH
FLOODING IF THERE IS TRAINING OR REPEATED SLOW MOVING CONVECTION
NEXT 30 HOURS. NO FLOOD WATCH ATTM DUE TO UNCERTAINTY IN PLACEMENT
BUT WE HOPE THERE IS ENOUGH WORDING IN OUR MANY PRODUCTS TO HIGHLIGHT
OUR CONCERNS. THAT WOULD BE POINT/CLICK AND THE HWO.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
MID AND UPPER LEVEL TROUGH LOOKS TO PERSIST THROUGH THE WEEKEND
BEFORE RELEASING AROUND MONDAY. FOR THE WEEKEND...NOT EXPECTING ANY
WIDESPREAD ADVERSE WEATHER...ALTHOUGH THERE MAY BE SOME AFTERNOON
SHOWERS AND THUNDERSTORMS AS INSTABILITY DEVELOPS AS A RESULT OF
MODEST HEATING COMBINED WITH THE COLD POOL ALOFT. COVERAGE LOOKS TO
BE SCATTERED AT BEST. TEMPS SLIGHTLY BELOW NORMAL...BUT COMFORTABLE
FOR MOST.

MODELS DIVERGE A ON TIMING OF EARLY TO MIDWEEK SYSTEM.
HOWEVER...SIGNALS ARE THERE FOR A DECENT RAIN/TSTM EVENT SOMETIME
DURING THE MON THRU WED PERIOD AS TROUGH DEEPENS OVER GREAT LAKES AND
TROPICAL MOISTURE STREAMS NORTHWARD AHEAD OF DEVELOPING SFC LOPRES.
WENT WITH CHANCE POPS DURING THE PERIOD ALTHOUGH CONFIDENCE IN TIMING
AND QPF AMOUNTS IS LOW ATTM. 00Z ECMWF JUST CAME IN MUCH FASTER AND
IS NOW IN EVEN MORE DISAGREEMENT WITH THE GFS AS FAR AS TIMING GOES.
NEEDLESS TO SAY...LOW CONFIDENCE FORECAST IN MON-WED PERIOD.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
TODAY...PLS SEE TAFS FOR THE EVOLVING DETAILS. MVFR CIGS EASTERN
TERMINALS SHOULD GRADUALLY LIFT TO VFR BY EARLY AFTERNOON...BUT AREAS
OF MVFR MAY PERSIST AT BOS/PVD/FMH.

RIGHT NOW WE HAVE VCTS AND CB IN PORTIONS OF THE TAF. THERE IS
LITTLE DOUBT THAT CONVECTION IS GOING TO CAUSE AIR TRAVEL DISRUPTIONS
IN PARTS OF OUR FCST AREA THIS AFTN AND TONIGHT. PLS SEE LATER
DISCUSSIONS FROM KBOX AND SPC AS WELL AS RADAR TRENDS. AM COUNTING ON
SFC WIND GUSTS 30-40 KTS AT A COUPLE OF TAF LOCATIONS WITH
HAIL...BDL/BAF/ORH/PVD ARE THE PRIME TARGET TAF SITES.

MORNING IFR/LIFR CEILINGS SHOULD IMPROVE TO MVFR OR VFR BY 15-16Z BUT
BRIEFLY IFR IN CONVECTION THIS AFTN.

TONIGHT...CIGS BCMG MVFR OR IFR IN WEAK SLY FLOW WITH SCT
TSTMS...ESP BOS/PVD/BDL/ORH.

FRI...VFR EXCEPT MVFR/IFR IN SCT SHWRS/TSTMS.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...

MVFR CONDITIONS POSSIBLE FRIDAY NIGHT. VFR LIKELY SAT-MON ALTHOUGH
THERE COULD BE BRIEF PERIODS OF MVFR CONDITIONS IN SCT SHOWERS/ISOLD
TSTMS.

&&

.MARINE...
WINDS AND SEAS REMAINED GENERALLY BLO SCA LIMITS THROUGH FRI...HOWEVER
MARINERS SHOULD BE ALERT FOR LIGHTNING STRIKES AND SW WIND GUSTS TO
35 KTS THIS AFTN PYM NORTHWARD TO THE MERR RVR AND NARR BAY.

TONIGHT THE SSW GUST 35-4O KTS AND LIGHTNING STRIKE RISK SHOULD SHIFT
TO BUZZARDS BAY W TO BID AND WST AS WELL AS NARR BAY IN THE CW BUZZARDS
BAY.

FRI...MUCH OF THE MASS COAST PYM HAS A PRETTY GOOD RISK FOR SCT TSTMS
AND GUSTS IN STORMS OF 30-40 KTS.

OUTLOOK...SATURDAY THROUGH MONDAY...

LOOKS RATHER TRANQUIL AS SEAS SHOULD REMAIN IN THE 1 TO 4 FOOT RANGE
WITH SUSTAINED WINDS GENERALLY LESS THAN 15 KNOTS. HOWEVER...MARINERS
WILL HAVE TO BE ON THE LOOKOUT FOR SCATTERED AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS WHICH COULD BRING LOCALLY HIGHER WINDS AND
SEAS ALONG WITH AN ATTENDANT LIGHTNING THREAT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG/EKSTER
NEAR TERM...KJC
SHORT TERM...DRAG
LONG TERM...EKSTER
AVIATION...DRAG/EKSTER
MARINE...DRAG/EKSTER
Hazardous weather outlook, Aug 7, 3:11 AM EST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
411 AM EDT THU AUG 7 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-080815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
411 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE LIKELY TO PRODUCE LARGE HAIL...DAMAGING
WIND...OR TORRENTIAL POOR DRAINAGE FLOODING RAINS THIS AFTERNOON
ACROSS THE INTERIOR. DANGEROUS LIGHTNING STRIKES WILL BE LIKELY.
THUNDERSTORMS MAY BEGIN BETWEEN 9 AM AND 11 AM IN CHESHIRE FRANKLIN
HAMPSHIRE AND HAMPDEN COUNTIES.

THE PRIMARY TARGET FOR SEVERE STORMS APPEARS TO BE CENTERED ON THE
CONNECTICUT RIVER VALLEY MONADNOCKS AND WORCESTER HILLS TODAY BUT MAY
SPREAD SOUTHEASTWARD INTO RHODE AND SOUTHEAST MASSACHUSETTS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS WITH GUSTY WINDS TO 45 MPH AND SMALL HAIL AS
WELL AS BRIEF TORRENTIAL RAINS SHOULD BECOME PRIMARILY CENTERED ON
EASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE ON FRIDAY.

ADDITIONAL ISOLD TO SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND
SUNDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED STARTING ABOUT NOON TODAY AND MAY
LAST INTO TONIGHT.

ANZ230>237-250-254-255-080815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
411 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WITH HAIL LIGHTNING STRIKES OR GUSTY WINDS
TO 35 KNOTS ARE POSSIBLE THIS AFTERNOON...MAINLY ALONG THE MASSACHUSETTS
EAST COAST NORTH OF PLYMOUTH AND ALSO IN NARRAGANSETT BAY.

STRONGER THUNDERSTORMS WITH HAIL AND GUSTS TO 40 KNOTS ARE POSSIBLE
TONIGHT ESPECIALLY ALONG THE SOUTH COASTAL WATERS FROM BUZZARDS BAY
WESTWARD THROUGH THE RHODE ISLAND WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WITH GUSTS TO 35 KNOTS AND SMALL HAIL ARE POSSIBLE
FRIDAY...MAINLY ALONG THE EASTERN MASSACHUSETTS COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THE COASTAL WATERS.

DRAG/MLE

In the hours before

Special weather statement, Aug 7, 11:18 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1218 PM EDT THU AUG 7 2008

MAZ004-005-026-071700-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX
COUNTY MA-
1218 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM DEVELOPING IN NORTH CENTRAL MASSACHUSETTS...

AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND
GUSTS TO 40 MPH AND SMALL HAIL NEAR AYER...OR ABOUT 7 MILES
NORTHEAST OF LEOMINSTER...MOVING EAST AT 11 MPH.

THE THUNDERSTORM WILL BE NEAR...
GROTON BY 1240 PM EDT...
LITTLETON BY 100 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

JWD
Special weather statement, Aug 7, 11:28 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1228 PM EDT THU AUG 7 2008

CTZ002-003-071715-
HARTFORD CT-TOLLAND CT-
1228 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM DEVELOPING IN NORTHERN CONNECTICUT...

AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL NEAR GRANBY...OR ABOUT 5 MILES WEST OF WINDSOR
LOCKS...MOVING EAST AT 16 MPH.

THE THUNDERSTORM WILL BE NEAR...
WINDSOR LOCKS BY 1240 PM EDT...
SUFFIELD BY 1250 PM EDT...
ENFIELD BY 100 PM EDT...
ELLINGTON AND ROCKVILLE BY 120 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

JWD
Special weather statement, Aug 7, 11:52 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1252 PM EDT THU AUG 7 2008

CTZ002-003-071715-
HARTFORD CT-TOLLAND CT-
1252 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM IN NORTHERN CONNECTICUT...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER EAST GRANBY...OR ABOUT 3 MILES WEST OF
WINDSOR LOCKS...MOVING EAST AT 18 MPH.

THE THUNDERSTORM WILL BE NEAR...
WINDSOR LOCKS BY 100 PM EDT...
ENFIELD AND ELLINGTON BY 120 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

JWD
Special weather statement, Aug 7, 11:54 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1254 PM EDT THU AUG 7 2008

MAZ010-011-071745-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
1254 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM DEVELOPING NEAR HOLYOKE...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL NEAR HOLYOKE...OR ABOUT 2 MILES NORTHWEST OF
CHICOPEE...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
CHICOPEE BY 100 PM EDT...
LUDLOW BY 120 PM EDT...
WILBRAHAM BY 130 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

DRIVERS ALONG THIS PORTION OF THE MASS PIKE SHOULD BE PREPARED FOR
POOR VISIBILITY IN HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

JWD
Special weather statement, Aug 7, 11:57 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1257 PM EDT THU AUG 7 2008

MAZ002>004-NHZ011-071745-
CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN
FRANKLIN MA-
1257 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM APPROACHING SOUTHWEST NEW HAMPSHIRE AND
NORTHWEST MASSACHUSETTS...

AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 6 MILES SOUTH OF BRATTLEBORO VERMONT...MOVING
EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
HINSDALE BY 110 PM EDT...
NORTHFIELD AND WINCHESTER BY 120 PM EDT...
WARWICK AND RICHMOND BY 140 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

JWD

The radar

The Albany radar (KENX), 124 km away, was scanning. The volume nearest the first event began at 17:10 UTC.

Open the radar archive at this moment

Event by event

17 hail, 7 thunderstorm wind, 3 flood, 1 lightning, 1 flash flood. Local standard time, as filed.

Flood, Hampden

When
August 7, 12:12 PM EST to 2:00 PM EST
Where
Hampden County, 0.86 mi SW of Highlands to 1.31 mi N of East Springfield
Cause
Heavy Rain
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.210, -72.640

In Holyoke, the Sargent Street underpass was flooded out. Commercial Street and Route 391 near the Main Street underpass were closed due to flooding. In Springfield, several cars were stuck in floodwaters at the intersection of Roosevelt and Belcher Avenues. The intersection of Liberty and Carew Streets, and Worthington Street were flooded. On Waire Street in Springfield, several basements were flooded.

Hail, Hampden

When
August 7, 12:14 PM EST
Where
Hampden County, Agawam
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.070, -72.620

Hail, Hampden

When
August 7, 12:23 PM EST to 12:29 PM EST
Where
Hampden County, 0.86 mi SW of Highlands
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.210, -72.640

Penny sized hail fell throughout Holyoke, including on Route 5, Interstate 91, and Northampton Street.

Hail, Hampden

When
August 7, 12:30 PM EST to 12:37 PM EST
Where
Hampden County, 1.47 mi SSE of Willimansett
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.180, -72.570

Penny to nickel size hail fell in Chicopee.

Lightning, Hampden

When
August 7, 12:35 PM EST
Where
Hampden County, 0.86 mi SW of East Springfield
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.120, -72.540

Lightning struck a garage on Menthuen Street resulting in a fire.

Thunderstorm Wind, Hampden

When
August 7, 12:37 PM EST
Where
Hampden County, 1.47 mi SSE of Willimansett
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.180, -72.570

A tree on Henry Harris Road was downed by thunderstorm winds onto a car.

Hail, Worcester

When
August 7, 1:09 PM EST to 1:14 PM EST
Where
Worcester County, Grafton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.200, -71.680

Penny to quarter sized hail fell in the northern part of Grafton.

Hail, Middlesex

When
August 7, 1:15 PM EST to 1:17 PM EST
Where
Middlesex County, 0.86 mi SE of Hudson
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.390, -71.560

Penny to quarter sized hail fell in Hudson.

Hail, Franklin

When
August 7, 1:16 PM EST
Where
Franklin County, 0.69 mi S of Greenfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.590, -72.600

Hail, Middlesex

When
August 7, 1:18 PM EST to 1:30 PM EST
Where
Middlesex County, Marlborough
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.350, -71.550

Penny to quarter sized hail fell in Marlborough.

Thunderstorm Wind, Middlesex

When
August 7, 1:29 PM EST
Where
Middlesex County, Marlborough
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.350, -71.550

Trees and wires across Marlborough were downed by thunderstorm winds.

Hail, Middlesex

When
August 7, 1:30 PM EST
Where
Middlesex County, Marlborough
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
42.350, -71.550

Thunderstorm Wind, Franklin

When
August 7, 1:42 PM EST
Where
Franklin County, 2.5 mi E of Sunderland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.470, -72.531

Tree tops were blown down on Route 116 near the Cliffside Apartments.

Hail, Worcester

When
August 7, 1:55 PM EST
Where
Worcester County, Grafton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.200, -71.680

Hail, Worcester

When
August 7, 2:00 PM EST
Where
Worcester County, Douglas
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.050, -71.730

Flash Flood, Worcester

When
August 7, 2:20 PM EST to 4:30 PM EST
Where
Worcester County, Shrewsbury to 0.86 mi SSW of South Shrewsbury
Cause
Heavy Rain
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
42.300, -71.720

In Shrewsbury, Route 9 from the Worcester/Shrewsbury line to Route 140 was flooded. In Worcester, flash flooding resulted in motorists being rescued from their cars and homeowners trying to get water out of their basements. Sunderland Road and Bowman Lane were both closed due to flooding, while Lake Street had three feet of water standing in the street. Water on a side street to Hamilton Street overtopped the roof of a car stalled in the road. Flood waters inundated at least 70 basements with water standing 12 to 18 inches deep.

Hail, Worcester

When
August 7, 2:27 PM EST
Where
Worcester County, Westminster
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.550, -71.900

Flood, Worcester

When
August 7, 2:30 PM EST to 4:30 PM EST
Where
Worcester County, Dudley to 0.55 mi SW of Dudley
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
42.050, -71.930

Heavy rain fell in Dudley which overwhelmed the drainage system and resulted in some minor flooding of the Dudley District Court. Four inches of water covered the lower level of the courtroom while up to a foot of water was reported in the back parking lot. Quick action by courtroom personnel prevented any further damage to paperwork or equipment.

Thunderstorm Wind, Middlesex

When
August 7, 2:39 PM EST
Where
Middlesex County, Hopkinton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.220, -71.520

Trees on West Elm Street were downed by thunderstorm winds.

Thunderstorm Wind, Worcester

When
August 7, 4:55 PM EST
Where
Worcester County, Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.150, -71.520

Wires on Lawrence Street were downed by thunderstorm winds.

Flood, Franklin

When
August 7, 5:00 PM EST to 6:30 PM EST
Where
Franklin County, 1.32 mi NW of Greenfield to 1.14 mi SSW of Greenfield
Cause
Heavy Rain
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.614, -72.618

Several thunderstorms with heavy rain moved through Greenfield resulting in flooding. Ten basements were flooded and there was some sewage backup on Silver Street.

Hail, Hampshire

When
August 7, 5:11 PM EST
Where
Hampshire County, Plainfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.520, -72.920

Hail, Hampden

When
August 7, 5:12 PM EST
Where
Hampden County, Blandford
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.180, -72.930

Hail, Hampden

When
August 7, 5:19 PM EST to 5:35 PM EST
Where
Hampden County, Blandford
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.180, -72.930

Pea to penny size hail fell to a depth of three inches.

Hail, Hampshire

When
August 7, 5:40 PM EST
Where
Hampshire County, Goshen
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.430, -72.800

Hail, Hampden

When
August 7, 6:23 PM EST
Where
Hampden County, Montgomery
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.200, -72.800

Thunderstorm Wind, Hampden

When
August 7, 6:30 PM EST
Where
Hampden County, 1.47 mi NNW of Westfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.140, -72.760

Trees on North Road were downed by thunderstorm winds.

Hail, Hampden

When
August 7, 6:40 PM EST
Where
Hampden County, 0.86 mi SW of Highlands
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.210, -72.640

Thunderstorm Wind, Hampden

When
August 7, 6:51 PM EST to 6:57 PM EST
Where
Hampden County, 0.86 mi SW of Highlands to 1.47 mi SSE of Willimansett
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.210, -72.640

Trees on Locust Street in Holyoke were downed by thunderstorm winds. High tension wires on Prospect Street in Chicopee also were downed by thunderstorm winds.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131544, 131545, 131546, 131548, 131550, 131551, 131553, 131554, 131555, 131557, 131558, 131559, 132128, 131562, 131564, 131566, 131567, 132135, 131568, 131569, 131597, 131571, 131572, 131573, 131574, 131575, 131576, 131577, 131579.